Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 28, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 3, 2014, 5:55 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2014, 5:55 PM PDT (00:55 UTC)
- Expired
- Aug 3, 2014, 8:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 27 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:24 PM PDT | FLASH FLOOD | 2 Ene Grand Terrace, CA | CALIFORNIA HIGHWAY PATROL REPORTED A VEHICLE ALMOST WATER AT THE INTERSECTION OF RECHE CANYON ROAD AND PRADO LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
719
WGUS56 KSGX 040055
FFWSGX
CAC065-071-040345-
/O.NEW.KSGX.FF.W.0028.140804T0055Z-140804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
555 PM PDT SUN AUG 3 2014
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE CITIES OF...COLTON...REDLANDS...LOMA
LINDA...HIGH GROVE...AND GRAND TERRACE. INTERSTATE 10 AND 215...AND
HIGHWAY 91 AND 60 WILL BE INUNDATED WITH WATER. WATER WILL FLOW DOWN
THE SANTA ANA RIVER BASIN TOWARD RUBIDOUX.
* UNTIL 845 PM PDT
* AT 542 PM PDT...WIDESPREAD FLASH FLOODING WAS REPORTED FROM A
THUNDERSTORM NEAR SAN BERNARDINO. THE STORM WAS SPREADING SOUTH
TOWARD COLTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3391 11767 3408 11744 3412 11711 3387 11701
3381 11723 3377 11747
$$
MOEDE2 follow-up statements
176
WGUS76 KSGX 040127
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
627 PM PDT SUN AUG 3 2014
CAC065-071-040345-
/O.CON.KSGX.FF.W.0028.000000T0000Z-140804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
627 PM PDT SUN AUG 3 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR
SOUTHWESTERN SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES
INCLUDING THE CITIES OF COLTON...REDLANDS...LOMA LINDA...
HIGHGROVE...AND GRAND TERRACE.
AT 615 PM...RADAR SHOWED HEAVY RAIN OVER LOMA LINDA AND COLTON
SPREADING SOUTHWARD TOWARD RIVERSIDE...WOODCREST...REDLANDS AND
MORENO VALLEY. HEAVY RAIN WILL IMPACT TRAVEL ON INTERSTATE 215 AND
HIGHWAY 60 IN THESE AREAS.
AT 612 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY RAIN
PRODUCED A FLOW OF WATER AND MUD ONTO THE SLOW LANE OF INTERSTATE
215 NORTH OF GRAND TERRACE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS.
&&
LAT...LON 3391 11767 3408 11744 3412 11711 3387 11701
3381 11723 3377 11747
$$
MOEDE073
WGUS76 KSGX 040330
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 PM PDT SUN AUG 3 2014
CAC065-071-040324-
/O.CAN.KSGX.FF.W.0028.000000T0000Z-140804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
830 PM PDT SUN AUG 3 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT UNTIL 845 PM FOR
COLTON...REDLANDS...LOMA LINDA...HIGHGROVE AND GRAND TERRACE HAS
BEEN CANCELLED...
THE HEAVY RAIN HAS TAPERED OFF TO SCATTERED LIGHT SHOWERS. THE FLASH
FLOOD THREAT HAS ENDED.
MORENO VALLEY REPORTED 1.25" OF RAIN IN 30 MINUTES BETWEEN 600 AND
630 PM...AND FLOODING WAS REPORTED ON SECTIONS OF HIGHWAY 60 IN THE
AREA.
ALSO...PERRIS REPORTED 1.08" OF RAIN BETWEEN 630 AND 700 PM.
LAT...LON 3391 11767 3408 11744 3412 11711 3387 11701
3381 11723 3377 11747
$$
MOEDEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:50 PM PDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 1:50 PM PDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT SUN AUG 3 2014
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN
CALIFORNIA THROUGH THIS EVENING...WITH THE THREAT OF UNSETTLED
WEATHER DECREASING OVERNIGHT TONIGHT AND EARLY MONDAY...AS THE UPPER
LEVEL SLOWLY MOVES ACROSS SOUTHERN CALIFORNIA. THUNDERSTORMS ARE
CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLASH FLOODING. DRIER
CONDITIONS WILL THEN DEVELOP FOR THE WORK WEEK...AS A TROUGH FORMS
ALONG THE COAST. NIGHT AND MORNING LOW CLOUDS AND FOG WILL RETURN
ALONG THE COAST AND OVER THE WESTERN VALLEYS...WITH NEAR TO SLIGHTLY
BELOW HIGH TEMPERATURES FORECAST. ONSHORE FLOW WILL PREVAIL...WITH
GUSTY WEST WINDS OVER THE MOUNTAINS AND DESERTS EACH AFTERNOON AND
EVENING.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW A WELL DEFINED UPPER LEVEL LOW
CENTERED RIGHT OVER SAN DIEGO COUNTY THIS AFTERNOON...WITH SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE SOUTHEASTERN PORTION
OF THE STATE THAT GOT SOME SUN EARLIER TODAY. THESE THUNDERSTORMS
ARE PRODUCING HEAVY RAINFALL AS WELL AS LOCALIZED FLASH FLOODING.
SO FAR...RAINFALL RATES ARE MOSTLY BETWEEN 0.75 INCH AND 1 INCH PER
HOUR...BUT SOME OF THE STRONGER STORMS ARE RAINFALL RATES OF 1.5
INCH AND 2 INCHES. THEREFORE...THE SEVERAL FLASH FLOOD WARNINGS AND
AN URBAN AND SMALL STREAM FLOOD ADVISORIES REMAIN IN EFFECT FOR
PORTIONS OF SAN DIEGO AND RIVERSIDE COUNTIES...AND THE FLASH FLOOD
WATCH REMAINS IN EFFECT THROUGH 8 PM THIS EVENING.
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE
LATER OVERNIGHT TONIGHT AND INTO MONDAY MORNING. THE MODELS HAVE
SLOWED THINGS DOWN A BIT...SO EXPECT ANOTHER SOMEWHAT STEAMY NIGHT
POSSIBLE TONIGHT. ALSO CONTINUED THE THREAT OF SOME SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN AREAS THROUGH MONDAY MORNING. A
TROUGH WILL THEN DIG ALONG THE CALIFORNIA COAST DURING THE DAY ON
MONDAY...PLACING SOUTHERN CALIFORNIA UNDER MUCH DRIER WESTERLY OR
SOUTHWESTERLY FLOW ALOFT. FOR THIS REASON...BELIEVE THAT THE PW
VALUES WILL RAPIDLY DECREASE DURING THE DAY...FALLING TO AROUND 1
INCH OR LESS BY MONDAY AFTERNOON...WITH DRIER CONDITIONS DEVELOPING
BY THE AFTERNOON.
THIS TROUGH WILL BE THE DOMINATE WEATHER FEATURE FOR THE WORK
WEEK...WITH ONSHORE FLOW PREVAILING. FOR THIS REASON...LOCALLY
GUSTY WEST WINDS WILL BE POSSIBLE EACH AFTERNOON AND EVENING OVER
THE MOUNTAINS AND DESERTS. THE MARINE LAYER WILL ALSO RETURN TO THE
COASTAL AREAS...SPREADING INTO THE INLAND VALLEYS EACH NIGHT AND
MORNING. TEMPERATURES WILL REMAIN NEAR OR RUN BELOW NORMAL FOR THE
WEEK. MODELS ARE NOW SHOWING THAT A RIDGE WILL REBUILD OVER THE
DESERT SOUTHWEST FOR NEXT WEEKEND...WITH WARMER CONDITIONS
DEVELOPING. THERE IS A CHANCE THAT THE FLOW COULD TURN
SOUTHEASTERLY ENOUGH TO TRY TO BRING SOME SUBTROPICAL MOISTURE BACK
INTO THE REGION. HOWEVER...THE MODELS REALLY DO NOT SHOW THIS UNTIL
LATE SUNDAY OR EVEN MONDAY OF THE FOLLOWING WEEK...SO WILL KEEP A
DRY FORECAST GOING FOR NOW.
&&
.AVIATION...
032000Z...SCATTERED THUNDERSTORMS MAINLY OVER MOUNTAINS AND DESERTS
FROM THROUGH 06Z THIS EVENING. TSTORM BASES WILL BE AROUND 8000 FEET
MSL WITH TOPS UP TO 35000 FEET...ALONG WITH STRONG UP/DOWNDRAFTS.
RESIDUAL CLOUDS BETWEEN 8000-15000 FEET MSL WILL GRADUALLY DECREASE
LATE TONIGHT AND MONDAY. LOW CLOUDS WILL REDEVELOP OVERNIGHT FOR
COASTAL AIRPORTS WITH BASES AROUND 800 FEET MSL AFTER 04Z AND VIS AS
LOW AS 5SM BETWEEN 11-15Z MONDAY. SCATTER OUT BY 16Z MONDAY.
&&
.MARINE...
100 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH FRIDAY.
&&
.SKYWARN...
SKYWARN IS ACTIVATED FOR SAN DIEGO...RIVERSIDE...AND SAN BERNARDINO
COUNTIES.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO COUNTY DESERTS...
SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...MMIn the hours before
Local storm report, Aug 3, 4:49 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
449 PM PDT SUN AUG 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM FLASH FLOOD 2 SE BORREGO SPRINGS 33.21N 116.33W
08/03/2014 SAN DIEGO CA LAW ENFORCEMENT
ROCK SLIDE REPORTED AT INTERSECTION OF YAQUI
PASS ROAD AND BORREGO SPRINGS ROAD...WITH
CALIFORNIA HIGHWAY PATROL SAYING THAT THE
ROAD NEEDS TO BE SHUT DOWN AND PLOWED.
&&
NWS SAN DIEGO CA
IRIS SYSTEMLocal storm report, Aug 3, 4:52 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
452 PM PDT SUN AUG 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FLASH FLOOD 14 ESE BORREGO SPRINGS 33.14N 116.13W
08/03/2014 SAN DIEGO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTS
HIGHWAY 78 BEING CLOSED DUE TO FLOODING
AT THE INTERSECTION OF SPLIT MOUNTAIN
ROAD.
&&
NWS SAN DIEGO CA
IRIS SYSTEMLocal storm report, Aug 3, 5:04 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
504 PM PDT SUN AUG 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM FLASH FLOOD 6 N SAN ANTONIO HEIGHT 34.24N 117.66W
08/03/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTS ROCK SLIDE
ON MOUNT BALDY ROAD AND HAS REQUESTED THAT
THE ROAD BE CLOSED. THIS APPEARS TO HAVE
OCCURRED JUST EAST OF THE LA COUNTY LINE.
&&
NWS SAN DIEGO CA
IRIS SYSTEMLocal storm report, Aug 3, 5:07 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
507 PM PDT SUN AUG 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM FLASH FLOOD 10 NNE JULIAN 33.21N 116.55W
08/03/2014 SAN DIEGO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTS MONTEZUMA
VALLEY ROAD BEING COMPLETELY FLOODED...WITH
DEBRIS EVERYWHERE. THEY ALSO REPORTED THAT
THE EASTBOUND LANE COMPLETELY COLLAPSED.
&&
NWS SAN DIEGO CA
IRIS SYSTEMLocal storm report, Aug 3, 5:11 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
511 PM PDT SUN AUG 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 6 SE BORREGO SPRINGS 33.19N 116.28W
08/03/2014 SAN DIEGO CA TRAINED SPOTTER
SPOTTER REPORTS FLOODING OF STREETS...DRY
LAKES FLOODED AND DRY LAKE AREAS FLOODED.
&&
NWS SAN DIEGO CA
IRIS SYSTEMLocal storm report, Aug 3, 5:21 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
521 PM PDT SUN AUG 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD 5 NE JULIAN 33.13N 116.52W
08/03/2014 SAN DIEGO CA TRAINED SPOTTER
TRAINED SPOTTER REPORTS HEAVY RAIN AND
DEBRIS FLOWS ON HIGHWAY S-2.
&&
NWS SAN DIEGO CA
IRIS SYSTEMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:36 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.